HCPLive Network

NSAIDs Exacerbate Exercise-Induced Small Intestinal Injury

 
WEDNESDAY, Dec. 12 (HealthDay News) -- Nonsteroidal anti-inflammatory drugs (NSAIDs) aggravate exercise-induced small intestinal injury in athletes, according to a study published in the December issue of Medicine & Science in Sports & Exercise.

Kim van Wijck, M.D., from the Maastricht University Medical Center in the Netherlands, and colleagues studied nine healthy, trained men under four conditions: 400 mg ibuprofen twice before cycling; cycling without ibuprofen; 400 mg ibuprofen twice at rest; and rest without ibuprofen intake. Plasma intestinal fatty acid binding protein (I-FABP) levels were used to assess small intestinal injury. Liquid chromatography and mass spectrometry were used to measure urinary excretion of orally ingested multi-sugar test probes to assess gastrointestinal permeability.

The researchers observed increased I-FABP levels with both ibuprofen consumption and cycling, indicative of small intestinal injury. Levels were highest after cycling with ibuprofen versus cycling without ibuprofen and rest with or without ibuprofen. Small intestinal permeability increased, particularly after cycling with ibuprofen, indicative of gut barrier integrity loss. There was a significant correlation between the extent of intestinal injury and barrier dysfunction.

"The current study shows that, in healthy endurance athletes, NSAID consumption can aggravate exercise-induced small intestinal injury and induces loss of gut barrier function," the authors write. "We consider it of utmost importance to increase the awareness of athletes and trainers toward the potential negative effects of NSAIDs and recommend that the use of NSAIDs in the absence of a clear medical indication should be discouraged."
 

Full Text

 
Copyright © 2012 HealthDay. All rights reserved.
 
 

Further Reading
Interim study results presented at ACG 2014 indicate that treatment with vedolizumab safely and effectively maintains long-term clinical remission and response in patients with Crohn’s disease and ulcerative colitis.
A child receives the wrong medication or the wrong dosage every 8 minutes in the United States, according to a study published online Oct. 20 in Pediatrics.
A three-minute diagnostic assessment (3D-Confusion Assessment Method) has high sensitivity and specificity for identifying delirium, according to a study published in the Oct. 21 issue of the Annals of Internal Medicine.
In the era of rapidly improving cure rates for hepatitis C infection, has the importance of staging as part of treatment diminished?
Study results show that patients suffering from active inflammatory bowel disease (IBD) are at risk for poor prognoses following an initial myocardial infarction.
New research provides some of the first concrete support for a treatment guideline that has long been recommended on grounds of common sense alone: Patients who suffer severe allergic reactions such as anaphylaxis should follow up on their emergency room care by seeing an allergist or immunologist.
Children may be at lower risk of Ebola virus disease, but physicians should be aware of the signs and symptoms, according to a viewpoint piece published online Oct. 17 in JAMA Pediatrics.
More Reading